DYESS AIR FORCE BASE, Texas --
The Food and Drug Administration has found nearly 300 fraudulent products promoted mainly for weight loss, sexual enhancement and bodybuilding, often represented as being "all natural". According to the FDA website, they have received numerous reports of harm associated with the use of these products, including stroke, liver injury, kidney failure, heart palpitations and death.
The FDA provides resources on their website for Airmen to educate themselves on such products.
According to the FDA, a dietary supplement is a product meant for ingestion that contains a dietary ingredient intended to add further nutritional value to supplement the diet. A dietary ingredient may be one, or any combination, of the following substances:
· a vitamin
· a mineral
· a herb or other botanical
· an amino acid
· a dietary substance for use by people to supplement the diet by increasing the total dietary intake
· a concentrate, metabolite, constituent or extract
Certain dietary supplements can be harmful depending on its contents, the dose, the person's health status and environmental factors such as heat, which is relative to deployed environments.
"The FDA doesn't regulate supplements in the same way prescription drugs are regulated," said Maj. Andrew Allen, 7th Aerospace Medicine Squadron flight medicine chief. "False claims by unscrupulous companies can cheat customers of their money, or in severe cases, cause significant health problems."
For example, recently an e-mail was sent Air Force-wide about Vitaccino coffee, a product promoted and sold for weight loss. An FDA laboratory analysis confirmed this product contains sibutramine, a controlled substance removed from the market in October 2010 for safety reasons. Sibutramine is known to substantially increase blood pressure and/or pulse rate. It may also present a high risk for people with a history of coronary artery disease, congestive heart failure, arrhythmias or stroke.
This FDA notification highlights the growing trend of dietary supplements or conventional foods with hidden drugs and chemicals all Airmen should take into consideration.
"Unfortunately, the FDA is unable to test and identify all products marketed as dietary supplements and some, including ones sold on military installations, may contain potentially harmful and problematic ingredients," said Maj. Randi Hamm, 7th AMDS public health flight commander.
Several factors can contribute to the physical consequences of taking foreign substances.
"When you consume substances not considered natural to your body or use it to amplify something you're already taking, it can speed up your heart rate and increase your blood pressure which can lead to a heart attack or stroke," said Tech. Sgt. Jennifer Flecker, 7th AMDS Aerospace Operations Physiology flight chief.
The Department of Defense currently has no formal policy on the use of dietary supplements or a list of either banned or safe supplements. Generally, if a supplement is not banned or recalled by the FDA, Federal Trade Commission or Drug Enforcement Administration, then it is not banned or considered illegal by the DoD at this time. However, Air Force policy prohibits use of hemp oil and unless prescribed by a medical provider, anabolic steroids.
"To date, the FDA has declared two dietary supplement ingredients as illegal: ephedra and dimethylamylamine," Allen said. "This means the ingredients cannot be sold and Airmen should not use them due to substantial health risks."
Flyers, permanent reliability program and special operations personnel must report any supplement use to the flight medicine clinic for approval.
"Although certain supplements may appear to be relatively benign and safe, the effects may impair their ability to do their job," Allen said. "For example, melatonin is low risk but since it is used as a sleep-aid, it cannot be used while on active flying or PRP status."
When using dietary supplements, Airmen must be aware of a positive urinalysis result occurring because these products may contain illegal and/or potentially dangerous substances. Also, some high-risk dietary supplements have been found to contain multiple ingredients with stimulants, which can also have negative and dangerous side effects.
"Because it isn't always easy to determine whether a dietary supplement product is safe or not, Airmen are encouraged to avoid the use of dietary supplements," Hamm said. "If choosing to use dietary supplements, Airmen should at least ensure the supplement has a seal from an independent organization such as United States Pharmacopeia or National Sanitation Foundation International, which evaluates products for quality and safety."
Airmen considering dietary supplement use should always consult with their health care provider and utilize DoD's "Operation Supplement Safety" website at http://hprc-online.org/dietary-supplements/opss
. On this website, Airmen can find how to choose a dietary supplement wisely and learn about the potential effects of supplement use.